South Dakota, 2021

Tornado and Hail in South Dakota, August 22, 2021

August 22, 2021 · NWS ABR · 26 events in 5 counties and zones

A cluster of storms eventually merged into one strong cell east of the Aberdeen area during the afternoon with numerous large hail and damaging wind reports. Hail topped out at baseball diameter and winds peaked at 90 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A cluster of storms eventually merged into one strong cell east of the Aberdeen area during the afternoon with numerous large hail and damaging wind reports. Hail topped out at baseball diameter and winds peaked at 90 mph. The system also produced a tornado before dissipating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 22, 11:54 AM CST, 55 minutes earlier.

Area forecast discussion, Aug 22, 11:54 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1254 PM CDT Sun Aug 22 2021

.UPDATE...
Issued at 1254 PM CDT Sun Aug 22 2021

18z aviation discussion updated below.

UPDATE Issued at 1023 AM CDT Sun Aug 22 2021

Current area of showers and storms in central sd this morning
lifting quickly off to the northeast. The radar returns have
weakened some along with decreasing lightning activity. It is
moving into less instability to the northeast. Expect this area to
continue to lift northeast, weaken, and move out of the region
into the early afternoon. Otherwise, the sun will come out and
warm it up and destabilize it. With this destabilization along
with steeper mid level lapse rates up to 8C and good deep layer
shear, some severe storms will be more likely with this second
round of storms. Made adjustments to the weather and pops through
this evening along with increasing the winds.

&&

.SHORT TERM...(Today through Monday Afternoon)
Issued at 400 AM CDT Sun Aug 22 2021

The first round of waa induced showers has begun this morning as
southeasterly sfc winds increase across central SD ahead of an
approaching sfc low and upper trough. Helping to feed the waa and
moisture availability is a 45 kt llj that will only gradually
diminish to 30 to 35 kts as it pushes east this afternoon ahead of
the sfc low. With daytime heating and the interaction of the upper
trough and the llj late this afternoon into the evening from the
James Valley east, there will be the potential for some strong to
severe storms. There are a couple of limiting factors, however.
Dewpoints in the 40s and 50s will be slow to rise into the 60s to
provide enough instability. Dry, warm air will quickly push in from
the west behind the low helping to set up a cap. Seeing any
redevelopment in the upper trough interaction is more unlikely the
farther west you go. LLM may not build over the far east as quickly
as models depict, either. The sweet spot may be right over the James
Valley between 20z and 0z with strong shear, better moisture
channeling up the valley and the right alignment of the shortwave
trough as it catches up with and surpasses the sfc front. All
hazards will be possible if any supercells manage to form along this
boundary.

The other concern of the day is the dry air mass behind the low.
Areas west river will see RH fall to around 20 percent with some
breezy winds still in place in the upper trough until closer to 0z.
Jones and Stanley counties could near red flag conditions,
especially if they miss out on wetting rain this morning. Due to
uncertainty with placement of morning convection, however, opted to
forgo a headline. Hot and dry conditions on Monday will lead to low
RH again, but winds will be more on the marginal side for red flag
if still breezy.

.LONG TERM...(Monday Evening through Saturday)
Issued at 400 AM CDT Sun Aug 22 2021

Not really much change for the extended with closer to seasonal
temperatures, with the upper pattern dominated by a mostly zonal
southwest oriented flow. A plume of mid level moisture from the
Desert Southwest, and a warm advection push ahead of a very subtle
wave will bring chances for moisture, though with 700mb temperatures
around +13C this will be confined to elevated convection. Despite
some cooling aloft, and a surface front (though there is some
difference between deterministic guidance on timing) BUFKIT profiles
never really suggest convection will become rooted in the boundary
layer. We should have a mostly dry Tuesday night and while blended
guidance has chance POPs for Wednesday, there is a shortwave ridge
over the western Dakotas, so again probably confined to weak
elevated convection. An upper trough deepens over the western CONUS
for a stronger mid level southwesterly flow regime. There are 3
distinct waves that follow which is why the later half of the work
week and into the weekend looks to be more active.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1254 PM CDT Sun Aug 22 2021

Terminals KABR,KATY,KPIR,KMBG

Showers and storms are expected to affect the ABR and ATY airports
at or in the vicinity early this afternoon before more showers and
storms develop later this afternoon and evening. This second round
of showers/storms could again affect ABR and ATY as the responsible
upper level lift and surface trough moves/pushes east. Otherwise,
gusty winds from the south southwest at 15 to 30 knots will become
west northwest into the early evening and then become light tonight.
With the recent rainfall, light winds, and clear skies tonight
expect some MVFR fog to form at both ABR and ATY with possible lower
IFR vsbys at times.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...Wise
LONG TERM...Connelly
AVIATION...Mohr
Hazardous weather outlook, Aug 22, 2:37 AM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
337 AM CDT Sun Aug 22 2021

MNZ039-046-SDZ004>011-016>023-037-051-230845-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-Hand-Buffalo-
337 AM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move through the region today. Some of
these may be strong to severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003-015-033>036-045-048-230845-
Corson-Dewey-Stanley-Sully-Hughes-Hyde-Jones-Lyman-
337 AM CDT Sun Aug 22 2021 /237 AM MDT Sun Aug 22 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move through the region today. Some of
these may be strong to severe. As winds increase, areas that do not
receive wetting rains in the thunderstorms will see fire danger rise
to very high this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 22, 7:02 AM CST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
802 AM CDT Sun Aug 22 2021

SDZ033-045-048-221345-
Stanley SD-Lyman SD-Jones SD-
802 AM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of northern Jones,
south central Stanley and northwestern Lyman Counties through 845 AM
CDT/745 AM MDT/...

At 801 AM CDT/701 AM MDT/, Doppler radar was tracking a strong
thunderstorm near Okaton, or 10 miles northwest of Murdo, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Van Metre around 815 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4399 10106 4400 10105 4402 10105 4438 10059
      4400 10024 4384 10095
TIME...MOT...LOC 1301Z 236DEG 37KT 4398 10089

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Vipond

The radar

The Aberdeen radar (KABR), 79 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 11 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Day

When
August 22, 12:49 PM CST
Where
Day County, 4.43 mi W of Waubay
Measured
0.75 in hail
Reported by
Public
Coordinates
45.340, -97.410

Thunderstorm Wind, Edmunds

When
August 22, 3:33 PM CST
Where
Edmunds County, 5.41 mi NNE of Roscoe
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
45.520, -99.300

A small outbuilding was destroyed by estimated 75 mph winds.

Thunderstorm Wind, Edmunds

When
August 22, 3:38 PM CST
Where
Edmunds County, 7.98 mi NNW of Beebe
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.560, -99.250

Several livestock shelters were destroyed by estimated 75 mph winds.

Hail, Edmunds

When
August 22, 3:58 PM CST
Where
Edmunds County, 5.72 mi NNE of Loyalton
Measured
1.75 in hail
Reported by
Public
Coordinates
45.360, -99.250

Thunderstorm Wind, Edmunds

When
August 22, 4:29 PM CST
Where
Edmunds County, 1.46 mi NNE of Mina
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
45.450, -98.760

Thunderstorm Wind, Brown

When
August 22, 4:30 PM CST
Where
Brown County, 3.49 mi S of Richmond
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
45.470, -98.640

Hail, Edmunds

When
August 22, 4:32 PM CST
Where
Edmunds County, 3.66 mi WNW of Mina
Measured
1 in hail
Reported by
Public
Coordinates
45.450, -98.840

Thunderstorm Wind, Brown

When
August 22, 4:33 PM CST
Where
Brown County, 3.49 mi S of Richmond
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
45.470, -98.620

Thunderstorm Wind, Brown

When
August 22, 4:34 PM CST
Where
Brown County, 3.49 mi S of Richmond
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet
Coordinates
45.470, -98.620

Hail, Brown

When
August 22, 4:38 PM CST
Where
Brown County, 1.69 mi NE of Richmond
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.540, -98.610

Thunderstorm Wind, Brown

When
August 22, 4:44 PM CST
Where
Brown County, 2.76 mi N of Aberdeen
Measured
69 kt (79 mph) measured gust
Reported by
Emergency Manager
Coordinates
45.510, -98.480

Thunderstorm Wind, Brown

When
August 22, 4:44 PM CST
Where
Brown County, 2.93 mi NNW of Aberdeen
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
45.510, -98.500

Thunderstorm Wind, Brown

When
August 22, 4:45 PM CST
Where
Brown County, 1.69 mi NE of Richmond
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.540, -98.610

Large branches were downed and power poles were leaning from estimated 75 mph winds.

Thunderstorm Wind, Brown

When
August 22, 4:50 PM CST
Where
Brown County, 1.45 mi E of Aberdeen
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.470, -98.450

Power lines were downed on the northeast side of Aberdeen by estimated 70 mph winds.

Hail, Brown

When
August 22, 4:57 PM CST
Where
Brown County, 0.84 mi SE of Columbia
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
45.610, -98.310

Thunderstorm Wind, Brown

When
August 22, 4:57 PM CST
Where
Brown County, 0.48 mi E of Columbia
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.620, -98.310

Large trees were downed and major crop damage occurred from estimated 75 mph winds.

Hail, Edmunds

When
August 22, 5:00 PM CST
Where
Edmunds County, 6.24 mi S of Mina
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
45.340, -98.760

Thunderstorm Wind, Brown

When
August 22, 5:00 PM CST
Where
Brown County, 0.48 mi E of Columbia
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.620, -98.310

Branches of 6 to 7 inches in diameter were downed by estimated 75 mph winds.

Hail, Brown

When
August 22, 5:24 PM CST
Where
Brown County, 0.84 mi NE of Warner
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
45.330, -98.490

Thunderstorm Wind, Marshall

When
August 22, 5:25 PM CST
Where
Marshall County, Langford
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.600, -97.830

Hail, Spink

When
August 22, 5:36 PM CST
Where
Spink County, 0.49 mi E of Duxbury
Measured
2.75 in hail
Reported by
Public
Coordinates
45.230, -98.490

Hail, Spink

When
August 22, 5:40 PM CST
Where
Spink County, Duxbury
Measured
2 in hail
Reported by
Public
Coordinates
45.230, -98.500

Hail, Spink

When
August 22, 5:48 PM CST
Where
Spink County, 5.4 mi E of Duxbury
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
45.240, -98.390

Funnel Cloud, Spink

When
August 22, 6:05 PM CST
Where
Spink County, 4.39 mi W of Conde
Reported by
Emergency Manager
Coordinates
45.150, -98.190

Hail, Day

When
August 22, 6:18 PM CST
Where
Day County, 4.17 mi N of Crandall
Measured
1 in hail
Reported by
Public
Coordinates
45.210, -97.960

Tornado, Day

When
August 22, 6:55 PM CST to 6:56 PM CST
Where
Day County, 4.39 mi SSW of Webster Muni Arpt to 4.38 mi SSW of Webster Muni Arpt
Rating
EF0
Path length
0.04 mi
Path width
10 yd
Reported by
Public
Coordinates
45.220, -97.550

A brief touchdown of a tornado occurred with no damage reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyThe tornado archive for South Dakota, 2021Warnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972470, 972028, 972039, 972041, 972042, 972088, 972089, 972090, 972091, 972092, 972093, 972100, 972094, 972099, 972095, 972096, 972097, 972098, 972462, 972463, 972464, 972465, 972466, 972467, 972468, 972469.